Nebraska, 2017

Funnel Clouds in Nebraska, August 9, 2017

August 9, 2017 · NWS OAX · 2 events in 1 county or zone

Convective showers and isolated thunderstorms developed ahead of a southeast moving cold front over Northeast Nebraska. A couple funnel clouds were sighted with a couple of these showers over Cedar County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Convective showers and isolated thunderstorms developed ahead of a southeast moving cold front over Northeast Nebraska. A couple funnel clouds were sighted with a couple of these showers over Cedar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 3:03 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 9, 3:03 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
403 PM CDT Wed Aug 9 2017

.SHORT TERM...(Tonight through Saturday)
Issued at 345 PM CDT Wed Aug 9 2017

Forecast concerns will be precipitation chances...fog tonight...
cloudcover...and temperatures.

At 21Z...a cold front was just west of Yankton to Ord to
Lexington. Temperatures were affected by the clouds and light
rain showers, were in the 70s and 80s with dewpoints in the lower
to mid 60s and variable southwest winds. A band of showers and
thunderstorms generally weakened as it moved into the forecast
area.

Along and near the front...instability is sharply higher...with
MLCAPE around 2000j/kg. The HRRR/RAP have a good handle on this
front and step up the convection with the front through 00Z then
generally weaken the convection and decrease the coverage this
evening. The instability becomes more elevated with time...so
storms early on may try to become strong with some small hail and
gusty winds. The front is still in the area Thursday...with some
moderate instability...thus isolated showers and thunderstorm will
again be possible, however the coverage looks spotty. Do include
some patchy fog with the light winds and low level moisture later
tonight and early Thursday morning.

Friday is generally dry with surface high pressure over the upper
Mississippi Valley and more of an upslope flow over the western
Plains. This should shift the storms westward into the western
Plains.

A shortwave in the northwest flow should enhance storms
across the western Plains Friday night and these are forecast to
push eastward across the state Saturday. Again...the current trend
is for the rain area to generally weaken at it moves into eastern
Nebraska and western Iowa.

High temperatures each day should generally be in the 70s and 80s
with lows in the 50s and 60s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 345 PM CDT Wed Aug 9 2017

Temperatures to generally remain below normal through much of the
extended.

saturday night...a broad trough extends from Quebec into the
Dakotas with west to northwest flow aloft across the Central
Plains with ridging from Idaho through Nevada...Utah...and
Arizona. During the extended the h5 trough progresses through the
Great Lakes and Upper Mississippi Valley to the New England area.
Meanwhile...the ridge builds over the Rockies and the western High
Plains through Monday night...then as the ridge heads toward the
Missouri River Valley, a mid tropospheric trough brings lowering
heights to Montana, flattening the ridge as troughing deepens over
Canada into the Northern Plains.

The pattern has isolated to scattered rain/thunderstorm chances
for the weekend and early in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1226 PM CDT Wed Aug 9 2017

Showers are moving near the KLNK/KOMA sites and should clear in
the next 1-2 hours. Additional showers/isolated storms should
develop again this afternoon and could affect KOFK. For now, have
included VCSH wording, but this can be refined if showers/storms
approach. Showers also could move close to KOMA or even KLNK later
this evening. South to southwest winds around 10-15kt this
afternoon will relax this evening and tonight to under 10kt.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Mayes
Hazardous weather outlook, Aug 9, 4:36 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
536 PM CDT Wed Aug 9 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
536 PM CDT Wed Aug 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

Scattered strong thunderstorms are possible this evening in
northeast Nebraska. A few of the storms could contain some hail
and gusty winds, as well as brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

Isolated thunderstorms will be possible along and south of
Interstate 80 Thursday and Thursday night. Additional thunderstorm
chances will be in the forecast on and off Saturday through next
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight or
Thursday.

The radar

The Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cedar

When
August 9, 5:10 PM CST
Where
Cedar County, 0.51 mi W of Fordyce
Reported by
Law Enforcement
Coordinates
42.700, -97.360

A funnel cloud was sighted west of Fordyce.

Funnel Cloud, Cedar

When
August 9, 5:25 PM CST
Where
Cedar County, 3.78 mi SSE of Bow Vly
Reported by
Law Enforcement
Coordinates
42.670, -97.200

A funnel cloud was sighted southeast of Bow Valley.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718296, 718297.